To the Editor.
—Fluorescein angiography is a widely utilized diagnostic technique, with few reported complications. Systemic administration of fluorescein sodium dye, however, is associated with a small but definite risk of serious systemic reactions, including anaphylaxis, cardiac arrest, myocardial infarction, and death.1 In addition, a fluorescein-induced phototoxic reaction has been recently described by Kearns et al2 in the pediatric literature. They described a premature infant undergoing phototherapy for hyperbilirubinemia who developed a severe bullous skin eruption shortly after administration of fluorescein for angiography. Kearns et al suggested that the mechanism of phototoxicity is related to the generation of superoxide anions by exposure of fluorescein to light at 450 to 550 nm during phototherapy.It was particularly interesting to us to learn of this report of fluorescein-induced phototoxicity related to phototherapy for hyperbilirubinemia. We recently encountered a 29-year-old woman who developed acute loss of central vision shortly after premature
Maguire AM, Bennett J. Fluorescein Elimination in Human Breast Milk. Arch Ophthalmol. 1988;106(6):718–719. doi:10.1001/archopht.1988.01060130788004
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.